Can Cancer Treatment Cause Dry Eyes?
Cancer treatment is often associated with hair loss, weight loss, and other distressing symptoms. But it may also cause vision side effects that, while not obvious, can be unpleasant and interfere with everyday activities.
In today’s post, we look at radiotherapy and chemotherapy vision side effects. We also share some tips on what you can do to minimize the effects of cancer treatment on the eyes.
Radiotherapy and Dry Eyes
Radiotherapy can cause eye dryness and dry eye syndrome. Symptoms may become more pronounced over time and can last after the treatment ends.
Radiation therapy that targets the eyes, brain, or the entire body can affect the functioning of the tear glands. This function may return in time or cause permanent changes that require treatment. Even low doses of radiation to the eye can cause meibomian gland dysfunction and dry eye syndrome.
The meibomian glands are located above the eyes. They secrete the oily component that together with the watery and mucus layers make up a balanced tear film. When their function becomes disrupted, tears may evaporate too quickly and fail to lubricate the surface of the eye.
Other side effects of radiation can include light sensitivity, gritty eyes, and double vision.
Good to know: Radiotherapy and radioactive iodine can also cause epiphora, a condition in which the tear glands secrete too many tears or the tears don’t drain properly. It can be as unpleasant as dry eye disease and, in some cases, may require surgery before it improves.
The lens of the eye is one of the most radiosensitive tissues of the body. When targeting the eyes, higher doses of radiation may also cause cataracts, glaucoma, and retinopathy.
With that in mind, modern radiotherapy uses low doses of precisely targeted radiation that minimizes the risk of eye diseases that can cause vision impairment.
Chemotherapy and Dry Eyes
Chemotherapy is the use of chemicals to kill fast-growing cancer cells. There are over 100 different types of chemotherapy drugs, some of which can cause both immediate and late effects on the eyes.
Chemotherapy drugs that cross the blood-brain barrier can cause changes in the eye. Unlike radiotherapy, which typically causes dry eyes only if it targets the eyes and surrounding tissues, chemotherapy for cancers in other parts of the body may cause dry eyes through the systemic effects it has.
Chemo and vision changes can go hand in hand. Vision changes often include blurriness. More severe changes to color perception or field of vision require immediate medical attention.
According to the Canadian Cancer Society, certain chemotherapy drugs, including methotrexate, cisplatin, and busulfan can cause dry eye syndrome as a late effect. What’s more, these drugs may also cause cataracts and vision impairment.
Children are more sensitive to the chemo effect on the eyes than adults. Because of this, children treated for cancer when young may go on to develop dry eyes and other eye conditions later in life.
Good to know: Surgery to remove tumors in or around the eyes may affect the tear glands and other structures involved in the production of tears causing temporary or long-lasting dry eyes.
How Long Does Dry Eyes After Cancer Treatment Last?
Chemotherapy eye side effects often lessen or go away once the treatment ends. Side effects from radiation therapy, however, may last longer, for months or years.
If during cancer treatment you develop dry eyes or other eye symptoms or vision changes, discuss this with your doctor.
You may have to undergo regular eye exams and follow a treatment such as prescription tear drops. Eating a healthy diet for your eyes and taking an eye health supplement may also help. We’ll talk more about this in the next section.
How to Manage Dry Eyes During or After Cancer Treatment
If you are experiencing dry eyes during or after cancer treatment, it’s important to talk with your doctor. He may refer you to an eye specialist for further tests.
Meanwhile, here are a few general tips that may soothe your symptoms and help you better manage your condition.
- Avoid swimming in chlorinated water such as in public swimming pools as this may irritate your eyes.
- Wear sunglasses that provide UV protection outdoors to reduce oxidative damage that sunlight can cause to the eyes.
- Avoid rubbing your eyes. Whether you feel you have sand in your eyes or are dealing with excessive tears, you may feel tempted to rub your eyes. Rubbing your eyes can make your symptoms worse and damage the surface of the eye.
- Switch from contact lenses to eyeglasses. Wearing contact lenses can make dry eye symptoms worse as the contacts may prevent oxygen from reaching the surface of your eyes.
- Avoid using eye drops with preservatives like benzalkonium chloride unless prescribed by your doctor – even then, you should discuss this with your doctor. Eye drops with preservatives can make dry eyes worse in the long run.
- Eat a diet rich in nutrients that support the health of the eyes and the function of the tear glands. Find out more in Food for Eyes: Best Foods for Eye Health.
- Take an eye health supplement. SightC provides lutein, zeaxanthin, and other antioxidants that can help protect your eyes and support the function of the tear glands. Learn more about the SightC Natural Dry Eye Supplement.
The Wrap Up
When it comes to dry eyes, chemotherapy and radiotherapy can both cause the condition. Dry eyes caused by cancer treatment can last for months or longer. In some cases, it may even become permanent.
In addition to eye checkups and prescription treatment, there are quite a few things you can do to manage dry eyes caused by cancer treatment, from eating a healthy diet for your eyes to taking an eye health supplement.
The important thing is to address your symptoms early. Don’t downplay dry eyes or other eye symptoms or vision changes you may experience.